Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


To Quit or Not to Quit (meds)
Aug 10, 2000

Hi Doctors,

Thanks for a truly invaluable forum!

I was diagnosed over two years ago in May. I was caught right in the middle of seroconverting and became part of a seroconversion study group. My VL load at that time was extraordinarily high, but I started triple therapy immediately (Crix,Epivir & Zerit)and went to undetectable in about 6 weeks. My Doctor went the Dr. Ho route, hitting hard and hitting early. I have been undetectable with a high T count (average 750)ever since. I have been diligent since starting therapy. Since beginning, I have missed a total of three doses only. I did, however, switch the Crix for Viracept after about 6 months because of toxicity. I should also mention that I have also been taking Immodium on a daily basis since switching to Viracept. My energy has been lowered since the meds started. I have returned to the Gym, but am not quite the guy I use to be.

Here's the question. Over the last year I have noticed many of the classic PI side effects creeping up, loss of fat in the face and butt, shrinking limbs, slight swelling in the abdomen and heightened cholesterol (the loss of hair stopped after stopping the Crix). I want to try one of two alternatives, either stop meds entirely and save them for when I really need them or switch to a non-PI therapy. Has there been ample study on controlled "holidays" yet? Will I be cooking my goose on my current therapy if I stop it now? Is there conclusive evidence that non-PI therapy is effective in keeping VL undetectable over a long period of time? I know that I need a change, but I need it to be an educated and informed decision. I accept that PI side effects exist, but if I can postpone them, I would like to do so. The PI "look" has become mainstream and easily recognized, and in my career it would be detrimental.

If you know of a study group in LA that has been successful in "controlled holidays", I would certainly appreciate the info. I gotta change something soon.

Thanks.

Response from Dr. Henry

Good question. Unfortunately, we lack the long-term data that would help us make the most useful recommendations with any confidence. Switching to a simpler regimen like AZT + 3TC + abacavir (2 pills two times a day) often will result in improved lipids and possible body shape. The ACTG is planning some switch studies and Glaxo is running a national study comparing continuing the PI to an abacavir switch. Stopping the meds for now often will result in improved symptoms but a rebound in HIV levels and a fall in CD4 count. For many persons that trade-off is a good one as long as they are followed carefully. The ACTG is planning on a study wherein persons stop their meds for a prolonged period of time and restart on the basis of their T cell count. They then will get pulses with HIV meds until the T cells have rebounded and then stop the meds again. That study might be opening in the fall. I would contact the ACTG site at USC or UCLA to ask about study options as well as discuss with your HIV doc. The goal is to live long and prosper (thank you Pablo Tebas!). Keith Henry, M.D.



Previous
Cocktail Eyes? Is this possible?
Next
Side effects from Sustiva or other HAART

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement